Vermont, 2012Lightning Strike in Vermont, June 23, 2012
June 23, 2012 · NWS BTV · 1 event in 1 county or zone
Isolated to scattered thunderstorms developed along a secondary cold front that was moving across the Connecticut River Valley into New Hampshire during the early afternoon of June 23rd. At approximately 130 pm, lightning from a thunderstorm struck and seriously injured a 16 year old farm worker in the Post Mills/Fairlee community.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed along a secondary cold front that was moving across the Connecticut River Valley into New Hampshire during the early afternoon of June 23rd. At approximately 130 pm, lightning from a thunderstorm struck and seriously injured a 16 year old farm worker in the Post Mills/Fairlee community. Unfortunately, the teenager died from his injuries several days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 23, 10:00 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 23, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1100 AM EDT SAT JUN 23 2012
.SYNOPSIS...
A TREND TOWARD COOLER AND MORE UNSETTLED WEATHER IS EXPECTED OVER THE
NEXT SEVERAL DAYS. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
REGION AND WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON. A FEW OF THE STORMS WILL HAVE SMALL HAIL AND
BRIEF GUSTY WINDS. FAIR CONDITIONS ARE EXPECTED SATURDAY NIGHT
INTO EARLY SUNDAY...WITH A CHANCE OF SHOWERS LATE IN THE DAY. A
LARGE UPPER LEVEL LOW WILL AFFECT THE REGION SUNDAY NIGHT THROUGH
MUCH OF NEXT WEEK WITH CHANCES OF SHOWERS EACH DAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1059 AM EDT SATURDAY...FAIRLY POTENT UPPER LEVEL TROUGH WILL
MOVE THROUGH THE REGION THIS AFTERNOON WITH INCREASING CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY FROM THE
ADIRONDACKS INTO EASTERN VERMONT WHERE TROUGH PASSAGE WILL OCCUR
CLOSE TO TIME OF MAXIMUM HEATING.
A FEW SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED OVER THE HIGH
PEAKS OF THE ADIRONDACKS LATE THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE DURING THE AFTERNOON.
MIXED LAYER CAPE VALUES OF 500-1500 J/KG COMBINED WITH FAIRLY LOW
FREEZING LEVELS (8K FEET) AND WET BULB ZERO HEIGHTS (7.5K FEET)
DUE TO STEEP LAPSE RATES WILL LIKELY BE ENOUGH TO PRODUCE
GENERALLY SUB-SEVERE SMALL HAIL AND POSSIBLY SOME GUSTY WINDS.
OTHERWISE...PARTLY SUNNY SKIES WILL BECOME MOSTLY CLOUDY
ESPECIALLY IN THE HIGHER TERRAIN WITH HIGHS IN THE 70S TO NEAR 80.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
AS OF 356 AM EDT SATURDAY...SKIES SHOULD CLEAR OUT NICELY FOR
SATURDAY NIGHT AS WEAK SHORTWAVE RIDGE BUILDS IN. ANY REMAINING
SHOWERS/STORMS SHOULD END BY SUNSET. FAIRLY SEASONABLE
TEMPERATURES EXPECTED OVERNIGHT...MAINLY LOW/MID 50S WITH SOME 40S
IN THE COOLER HOLLOWS OF THE NORTHEAST KINGDOM AND ADIRONDACKS.
SUNDAY WILL START MOSTLY SUNNY BUT CLOUDS WILL INCREASE DURING THE
AFTERNOON WITH APPROACH OF STRENGTHENING UPPER LEVEL LOW. SOME
SHOWERS LIKELY LATE IN THE DAY...MAINLY ACROSS NORTHERN NEW YORK.
A THUNDERSTORM ALSO POSSIBLE WITH WEAK INSTABILITY GIVEN HIGH
TEMPERATURES AROUND 80 DEGREES.
MEAN FLOW TURNS SOUTHWESTERLY SUNDAY NIGHT AHEAD OF UPPER LEVEL
LOW AND SURFACE COLD FRONT. WIDESPREAD SHOWERS AND POSSIBLY A
THUNDERSTORM OR TWO LIKELY SUNDAY NIGHT AND INTO MONDAY MORNING.
SOME PERIODS OF HEAVY RAIN POSSIBLE...BUT MOST SIGNIFICANT
RAINFALL AMOUNTS SHOULD BE ACROSS EASTERN AND SOUTHERN NEW ENGLAND
WITH SOUTHWEST FLOW SHUNTING BEST WARM AIR ADVECTION AND
PRECIPITABLE WATER VALUES TO THE SOUTH AND EAST OF THE REGION. BY
MONDAY AFTERNOON...UPPER LEVEL LOW WILL BE STATIONED OVER NORTHERN
NEW YORK AND SURFACE FRONT WILL BE PUSHING EAST OF THE AREA. WILL
LIKELY SEE INSTABILITY SHOWERS CONTINUING THROUGH THE
DAY...ESPECIALLY IN THE HIGHER ELEVATIONS. HOWEVER...MID LEVEL DRY
SLOT WILL BE PUSHING INTO THE REGION...SO A FEW BREAKS OF SUN
POSSIBLE. THIS SHOULD ALLOW HIGHS TO REACH INTO THE LOW 70S ACROSS
VERMONT AND UPPER 60S ACROSS NORTHERN NEW YORK. EXPECTING AROUND A
HALF INCH OF RAIN AREA-WIDE FROM SUNDAY-MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 427 AM EDT SATURDAY...MUCH OF THE EXTENDED PORTION OF THE
FORECAST WILL BE DOMINATED BY A DEEP UPPER LEVEL TROUGH/LOW. THE
RESULT WILL BE UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES FOR
MUCH OF THE PERIOD.
UPPER LOW WILL BE PARKED OVER THE NORTH COUNTRY MONDAY NIGHT INTO
WEDNESDAY. DURING THIS TIME PERIOD WE CAN EXPECT MAINLY CLOUDY
SKIES ALONG WITH PERIODIC SHOWERS. A SERIES OF SHORTWAVES WILL
ROTATE AROUND THE CLOSED LOW...ENHANCING CHANCES FOR PRECIPITATION
AT TIMES. IN GENERAL...CHANCES FOR SHOWERS WILL BE HIGHEST DURING
AFTERNOON/EVENING HOURS EACH DAY IN TIME OF MAX HEATING. CHANCES
WILL ALSO BE GREATER OVER THE HIGHER TERRAIN OF NORTHERN ZONES.
HAVE KEPT IN CHANCE OF THUNDER TUESDAY AFTERNOON WITH COOL POOL
ALOFT. COULD ALSO SEE SOME HAIL IN ANY SHOWERS/STORMS. SOME
DISAGREEMENT CONTINUES BETWEEN GFS AND ECMWF REGARDING WHEN THE
UPPER LOW WILL DEPART...WITH ECMWF MUCH QUICKER IN LIFTING OUT THE
UPPER LOW. STILL EXPECT TO SEE AT LEAST SCATTERED SHOWERS
WEDNESDAY...BUT LOOK FOR SOME DECREASE IN ACTIVITY THURSDAY ALONG
WITH A BETTER CHANCE FOR SEEING SOME SUNSHINE. MAINLY DRY CONDITIONS
ANTICIPATED FOR FRIDAY...BUT A FRONTAL SYSTEM WILL BRING ANOTHER
CHANCE FOR SHOWERS FRIDAY NIGHT INTO NEXT SATURDAY.
MAX TEMPERATURES WILL BE AROUND 10 DEGREES BELOW NORMAL TUE/WED WITH
HIGHS AROUND 70. MODERATION LATER IN THE WEEK WITH SEASONAL READINGS
BY FRIDAY. LOWS WILL BE MAINLY IN THE 50S...WITH SOME 40S IN THE
ADIRONDACKS AND NORTHEAST KINGDOM.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 12Z SUNDAY...MAINLY VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. UPPER DISTURBANCE WILL MOVE ACROSS THE REGION TODAY WITH
SCT/BKN VFR CIGS FROM FL050-100 AND SCT SHOWERS/ISOLD STORMS
12-18Z AT NY TERMINALS AND 16-22Z AT VERMONT SITES. BRIEF MVFR
VSBYS POSSIBLE IN HEAVIER SHOWERS. SKIES WILL BE MAINLY CLEAR
TONIGHT WITH SOME PATCHY BR/FG AFTER 06Z...ESPECIALLY AT SLK/MPV
WHERE A PERIOD OF IFR POSSIBLE. WINDS WILL BECOME NORTH TO
NORTHWEST 5-10 KTS TODAY...THEN LIGHT AND VARIABLE TONIGHT.
OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...
12Z SUNDAY THROUGH 00Z MONDAY...MAINLY VFR WITH DRY CONDITIONS.
00Z MONDAY THROUGH WEDNESDAY...PERIODS OF MVFR SHOWERS AND ISOLATED
THUNDERSTORMS LIKELY...ESPECIALLY MONDAY AS A LARGE UPPER TROUGH
SETTLES IN OVER THE NORTHEAST.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...MUCCILLI/SISSON
NEAR TERM...MUCCILLI/SISSON
SHORT TERM...MUCCILLI
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Jun 23, 2:52 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT SAT JUN 23 2012
VTZ003-004-006>008-010-012-240800-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
352 AM EDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...AND SOUTHEAST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL TROUGH WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND SMALL HAIL ALONG WITH HEAVY DOWNPOURS
AND FREQUENT LIGHTNING. THE MOST WIDESPREAD THUNDERSTORM ACTIVITY
WILL OCCUR BETWEEN NOON AND 4 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
ARE ENCOURAGED TO SEND IN ANY REPORTS OF HAIL OR WIND DAMAGE.
NYZ028-031-034-035-VTZ001-002-005-009-011-016>019-240800-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
352 AM EDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL TROUGH WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS MORNING AND INTO THIS AFTERNOON. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND
FREQUENT LIGHTNING. THE GREATEST CHANCE FOR ANY THUNDERSTORM ACTIVITY
WILL BE BETWEEN NOON AND 4 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026-027-029-030-087-240800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
352 AM EDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL TROUGH WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS
THIS MORNING AND POSSIBLY INTO THIS AFTERNOON. ANY THUNDERSTORM HAS
THE CAPABILITY TO PRODUCE FREQUENT LIGHTNING AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 10:02 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1102 AM EDT SAT JUN 23 2012
NYZ034-035-231600-
EASTERN ESSEX NY-WESTERN ESSEX NY-
1102 AM EDT SAT JUN 23 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL ESSEX
COUNTY...
AT 1059 AM EDT...A STRONG THUNDERSTORM WAS NEAR SOUTH SCHROON...
MOVING SOUTHEAST AT 10 MPH. THE STORM WILL PRODUCE BRIEF HEAVY
DOWNPOURS AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SEVERANCE...SOUTH SCHROON...EXIT 27 I87...PHAROAH MOUNTAIN...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4381 7399 4401 7376 4380 7345 4376 7379
4376 7391
HANSONSpecial weather statement, Jun 23, 11:12 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT SAT JUN 23 2012
VTZ003-004-007-008-231715-
CALEDONIA VT-ESSEX VT-ORLEANS VT-WASHINGTON VT-
1212 PM EDT SAT JUN 23 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA...
NORTHEASTERN WASHINGTON...SOUTH CENTRAL ORLEANS AND SOUTHWESTERN
ESSEX COUNTIES...
AT 1208 PM EDT...A STRONG THUNDERSTORM WAS NEAR STANNARD...MOVING
SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE PEA SIZE SMALL HAIL...GUSTY WINDS...AND
DEADLY LIGHTNING.
THIS STORM WILL BE NEAR...
ST. JOHNSBURY AROUND 1250 PM EDT...
MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY IN SAFE SHELTER AT
LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.
LAT...LON 4440 7171 4439 7179 4435 7182 4433 7187
4434 7191 4433 7193 4433 7198 4431 7204
4449 7235 4464 7221 4444 7167
HANSONSpecial weather statement, Jun 23, 11:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1245 PM EDT SAT JUN 23 2012
NYZ034-035-231745-
EASTERN ESSEX NY-WESTERN ESSEX NY-
1245 PM EDT SAT JUN 23 2012
...HEAVY RAINFALL NEAR KEENE AND UPPER JAY IN ESSEX COUNTY NY...
AT 1235 PM EDT...SHOWERS AND THUNDERSTORMS HAVE REPEATEDLY MOVED
OVER THE EAST BRANCH AUSABLE RIVER BASIN BETWEEN KEENE AND UPPER
JAY. RUNOFF FROM THE RAINFALL WILL FILL SMALL STREAMS AND ROADSIDE
DITCHES QUICKLY...AND MAY CAUSE PONDING OF WATER IN LOW SPOTS ON
ROADS.
SHARP RISES MAY BE SEEN ON THE EAST BRANCH OF THE AUSABLE
RIVER...HOWEVER THE RIVER IS FORECAST TO REMAIN WITHIN ITS BANKS.
RECREATION INTERESTS ON THE EAST BRANCH OF THE AUSABLE DOWNSTREAM
OF KEENE AND UPPER JAY SHOULD BE ON THE LOOKOUT FOR RAPID RISES IN
WATER LEVELS. MOTORISTS SHOULD BE PREPARED FOR HEAVY RAINFALL AND
POSSIBLY WATER OVER ROADWAYS IN DIPS AND LOW SPOTS.
LAT...LON 4431 7345 4416 7345 4409 7363 4427 7392
4443 7372
HANSONLocal storm report, Jun 23, 12:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL WELLS RIVER 44.15N 72.05W
06/23/2012 M1.00 INCH ORANGE VT PUBLIC
LASTED 4 MINUTES ENDING 117 PM EDT.
&&
EVENT NUMBER BTV1200184
HANSONLightning, Orange
- When
- June 23, 12:30 PM EST
- Where
- Orange County, 0.9 mi N of Post Mills Arpt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.893, -72.249
A 16 year old teenage farm worker was injured after being struck by lightning at the Crossroad Farm along the Fairlee/Post Mills line on June 23rd. He eventually died from his injuries on June 27th.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 23 to 30, 20122 deaths · $400 million · 2 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 20121 death · $435,000 · 52 kt wind · 2 events
- Tropical Storm and Storm Surge in Florida, June 23 to 27, 2012$10 million · 59 events
- Hail and Damaging Wind in Washington, June 23, 20121 death · 1.25 in hail · 5 events
- Heat in Alabama, June 23 to 26, 201215 injured · 9 events
- Hail and Damaging Winds in Montana, June 23, 2012$1.5 million · 1 in hail · 4 events
- Flooding and Hail in Massachusetts, June 23, 2012$212,000 · 50 kt wind · 23 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 2012$265,000 · 52 kt wind · 2 events
- Tornadoes in Florida, June 23, 20121 injured · $35,000 · EF0 · 2 events
- Damaging Wind in New Hampshire, June 23, 2012$50,000 · 50 kt wind · 1 event
- Hail in Washington, June 23, 20121.5 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 23, 201256 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379838.